Drug-Induced Lupus Erythematosus: Clinical Presentation and Differential Diagnosis

Share this content:
Several presentations of DILE have been described.
Several presentations of DILE have been described.

Drug-induced lupus erythematosus (DILE) refers to an idiosyncratic side effect of medications with clinical features similar to the autoimmune-driven idiopathic lupus erythematosus (ILE). Several presentations of DILE have been described: systemic DILE characterized by typical lupus symptoms, including arthralgia, myalgia, fever, pleurisy and pericarditis; subacute cutaneous DILE, the most common form of DILE, clinically and serologically similar to idiopathic ILE presentation, primarily involving the skin and presenting with typical photosensitive symmetric, non-scarring annular polycyclic or papulosquamous lesions, usually on sun-exposed areas; and chronic cutaneous lupus, a rare form of DILE  associated with classic discoid skin lesions in photosensitive areas.1,2 

Although DILE and ILE have overlapping symptoms, they are distinct diseases with differences in age of onset, gender distribution, clinical course and laboratory features.1,3 For example, in contrast to ILE, for which disease onset is typically at age 20 to 30 and which presents in women with a higher incidence, DILE generally affects older adults age 50 to 70 of both genders equally. In addition, DILE has a milder presentation than ILE, with rare organ involvement and symptoms that generally remit with discontinuation of the offending drug. Certain markers also differ in DILE and ILE, including anti-histone autoantibodies that are generally higher in DILE vs ILE, while anti-double-stranded DNA (dsDNA) autoantibodies are generally lower. 2

The presentation of DILE is not typical for a drug-induced hypersensitivity reaction, as no evidence of an antibody-mediated process has been uncovered that explains its clinical features. It is thought that reactive metabolites from medications may affect lymphocyte action and disrupt T-cell tolerance to self, possibly resulting in lupus-like antibody formation. Another possible mechanism is the hypo-methylation of DNA, which may lead to alterations in T-cell gene expression and function, enhancing their auto-reactivity, possibly against self.2,5 There also appears to be a genetic predisposition to DILE. For example, the risk factors for DILE are higher in slow acetylators with a genetic deficiency of N-acetyltransferase, and there appears to be increased frequency of certain serologic features including human leukocyte antigen (HLA)-B8, HLA-DR4, HLA DR3, and complement C4 allele.5

DILE was first described in 1945 as resulting from sulfasalazine intake; currently, hundreds of medications are associated with the disorder.5 Five broad classes of medications have been identified: tumor necrosis factor-alpha (TNF-α) inhibitors, antimicrobials, anticonvulsants, antiarrhythmics, and antihypertensives.1 Both the number and variety of drugs associated with DILE are reported to be increasing.6,7 As many as 10% of the approximately 500,000 cases of ILE in the United States may be attributed to DILE.1

In order to initiate appropriate prompt treatment, it is critical to distinguish DILE from ILE, both clinically and serologically.8 Given the similarity in their symptoms, DILE can be confused with ILE, and misdiagnosis or delayed diagnosis can have serious consequences, including continuation of symptoms and potential disease progression. In the case of DILE, this may include failure to discontinue the medication causing the symptoms or choosing an inappropriate treatment strategy that may expose a patient to unnecessary medication and side effects. When ILE is mistaken for DILE, suboptimal treatment of this chronic disease or discontinuation of critical medication may occur. According to Robert L. Rubin, PhD, professor in the department of molecular genetics and microbiology at the University of New Mexico in Albuquerque, “Awareness of medications associated with drug-induced lupus is especially diagnostically informative and minimizes worsening of symptoms. The challenge for many physicians lies in the lack of specific diagnostic criteria for DILE; differentiating DILE from ILE can be difficult, particularly in patients receiving TNF-α inhibitors.3 Diagnosis is primarily differential and achieved through exclusion of other autoimmune disorders, and upon resolution of symptoms on medication withdrawal.2 Some patients who have serologic and clinical findings indicative of systemic lupus erythematosus may present with DILE.1 Specific laboratory tests have been suggested, including complete blood cell count; cytidine 5´ phosphate; antibody assays including anti-nuclear, anti-dsDNA, anti-Ro, anti-histone; and measurement of specific complements including C1q/r/s, C2, and C4.1 However, physicians need to be experienced to interpret results from these tests and initiate appropriate treatment.

Treatment of DILE primarily involves discontinuation of the medication in question, and has a good prognosis, although in severe and refractory cases, systemic glucocorticoids and immunosuppressive therapy with azathioprine, cyclophosphamide, methotrexate, or mycophenolate may be necessary.2 According to Dr Rubin, “Avoiding progressive disease not only spares patients suffering, but permits medication discontinuation as the sole intervention for full recovery and unambiguous diagnosis.

Despite the lack of established diagnostic criteria, the current recommendation is that physicians maintain a clinical suspicion of DILE in all patients with ILE. Given the ever growing list of medications entering the clinical arena there is urgent need for tools to guide clinicians. Additional research efforts are necessary to get a better understanding of the pathophysiology and pharmacogenetics of DILE.

follow @RheumAdvisor

References

  1. Ho CH, Chauhan K. Lupus erythematosus, drug-induced. StatPearls [Internet]. Treasure Island, Florida: StatPearls Publishing; 2017.
  2. Dalle Vedove C, Simon JC, Girolomoni G. Drug-induced lupus erythematosus with emphasis on skin manifestations and the role of anti-TNFα agents. J Dtsch Dermatol Ges. 2012;10(12):889-897.
  3. Rubin RL. Drug-induced lupus. Expert Opin Drug Saf. 2015;14(3):361-378.
  4. Chang C, Gershwin ME. Drugs and autoimmunity – a contemporary review and mechanistic approach. J Autoimmun. 2010;34:J266-J275.
  5. Vasoo Sheila. Drug-induced lupus: an update. Lupus. 2006; 15:757-761.
  6. Michaelis TC, Sontheimer RD, Lowe GC. An update in drug-induced subacute cutaneous lupus erythematosus. Dermatol Online J. 2017 Mar 15;23(3).
  7. Laurinaviciene R, Sandholdt LH, Bygum A. Drug-induced cutaneous lupus erythematosus: 88 new cases. Eur J Dermatol. 2017;27(1):28-33.

8.      Medina-Rosas J, Al-Rayes H, Moustafa AT, Touma Z. Recent advances in the biologic therapy of lupus: the 10 most important areas to look for common pitfalls in clinical trials. Expert Opin Biol Ther. 2016;16(10):1225-1238.

You must be a registered member of Rheumatology Advisor to post a comment.

Sign Up for Free e-newsletters